'; Consumer Health: Beta blockers and weight gain – Dr Fundile Nyati

Consumer Health: Beta blockers and weight gain

Consumer Health: Beta blockers and weight gain
a close-up of an older woman, holding a cup in her hands, looking concerned, smiling tentatively and looking straight into the camera

Beta blockers are medications that reduce your blood pressure. They cause your heart to beat more slowly and with less force, which lowers blood pressure. Beta blockers also open up your veins and arteries to improve blood flow.

Beta blockers are used to prevent, treat or improve symptoms in people who have irregular heart rhythm, heart failure, chest pain, migraine headaches and certain types of tremors.

Weight gain is a potential side effect of some beta blockers. The good news is that weight gain tends to occur in the first few months after beginning the drug and then generally stops.

Learn more about weight gain from beta blocker use — including how much is normal and when too much might signal the need for medical attention, from Dr. Sheldon Sheps, an emeritus Mayo Clinic hypertension and peripheral vascular diseases physician.

Tell us about your thoughtsWrite message

Your email address will not be published. Required fields are marked *

Back to Top
Close Zoom
This is not allowed.